Alert archive / California / Flash Flood Warnings in 1999
Flash Flood Warning 18, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 28, 1999, 3:20 PM PDT for San Diego County, California. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 28, 1999, 3:20 PM PDT (22:20 UTC)
- Expired
- Jul 28, 1999, 4:45 PM PDT
- In force
- 85 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County San Diego County, CA
The radar
The San Diego radar (KNKX), 63 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGX 282224 FFWSAN CAC073-282345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 320 PM PDT WED JUL 28 1999 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEAST SAN DIEGO COUNTY IN CALIFORNIA * UNTIL 445 PM PDT * AT 315 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN THE MOUNTAINS SOUTHWEST OF BORREGO SPRINGS WITH THUNDERSTORMS DEVELOPING NORTHEAST ACROSS THE DESERT AREAS AROUND BORREGO SPRINGS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOFUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN DIEGO. LAT...LON 3312 11651 3299 11636 3310 11625 3324 11639 $$ MARTIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:05 PM PDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 28, 2:05 PM PDT, 1 hour 15 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
205 PM PDT WED JUL 28 1999
...SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL REMAIN OFF THE WEST COAST THROUGH THE
WEEKEND WITH BROAD HIGH PRESSURE COVERING MOST OF THE SOUTHERN U.S.
MONSOONAL MOISTURE WILL CONTINUE TO AFFECT THE MOUNTAINS AND DESERTS
WITH SCATTERED THUNDERSTORMS THROUGH AT LEAST THURSDAY. AT THE
COAST...NIGHT AND MORNING LOW CLOUDS WILL CONTINUE. LITTLE
TEMPERATURE CHANGE IS EXPECTED THROUGH FRIDAY.
...DISCUSSION...
SAT LOOPS AND RADAR SHOW SCATTERED SHOWERS AND ISOLATED HEAVY
THUNDERSTORMS HAVE BEEN AFFECTING THE MOUNTAIN AREAS SINCE MIDDAY.
RAINFALL RATES OF 3/4 TO 1 INCH PER HALF HOUR HAVE BEEN OBSERVED. A
SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 500 PM.
12Z ETA MODEL SHOWS RAPID DRYING OF THE ATMOSPHERE OVER THE DESERTS
AND MTNS BY LATE TOMORROW WHILE THE AVN HOLDS ONTO MORE MOISTURE.
WILL CONTINUE WITH THUNDERSTORMS/SHOWERS THROUGH TOMORROW AND THEN
TREND DOWNEARD AS WEAK WAVE IN AZ GETS CAUGHT UP IN THE WESTERLIES.
AT THE COAST...LITTLE CHANGE IN THICKNESS AND ONSHORE GRADIENTS
LIKELY TO KEEP MARINE LAYER FAIRLY DEEP AND DIURNAL STRATUS AROUND
THROUGH FRIDAY...AS LONG AS SEA SURFACE TEMPS REMAIN CHILLY. WILL
KEEP TEMPS CONSISTENT WITH PREVIOUS FORECASTS.
LONGER RANGE...MRF AND ECMWF SHOW BETTER WESTERLY FLOW ALOFT FOR
DRYING AND NEAR NORMAL TEMPS INLAND.
SAN 000
.SAN...NONE.
JADThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:04 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 41 min |
| Jul 28, 4:43 PM PDT | Flash Flood Warning | SGX | San Diego | 32 min |
Nearby
Flash Flood Warnings in California, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.